Alert archive / West Virginia / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 245, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Sep 4, 2011, 3:00 PM EDT for Fayette County, West Virginia. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 4, 2011, 3:00 PM EDT (19:00 UTC)
- Expired
- Sep 4, 2011, 3:34 PM EDT
- In force
- 34 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
County Fayette County, WV
The radar
The Charleston,WV radar (KRLX), 67 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 4, 3:00 PM EDT | HAIL 0.88 | Mount Hope, WV | |
| Sep 4, 3:10 PM EDT | HAIL 1 | Mount Hope, WV |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.0 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 259 J/kg
- Mixed-layer CIN
- -195 J/kg
- Mixed-layer LCL
- 720 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
444
WUUS51 KRLX 041900
SVRRLX
WVC019-041945-
/O.NEW.KRLX.SV.W.0245.110904T1900Z-110904T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
300 PM EDT SUN SEP 4 2011
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL FAYETTE COUNTY IN WEST VIRGINIA...
THIS INCLUDES THE CITY OF FAYETTEVILLE...
* UNTIL 345 PM EDT
* AT 257 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
MOUNT HOPE...OR 7 MILES NORTH OF BECKLEY...AND MOVING NORTHEAST AT
15 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OAK
HILL.
.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3788 8112 3788 8120 3788 8123 3789 8124
3806 8113 3804 8096 3787 8110
TIME...MOT...LOC 1900Z 222DEG 13KT 3789 8117
$$
051 follow-up statement
174
WWUS51 KRLX 041934
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
334 PM EDT SUN SEP 4 2011
WVC019-041944-
/O.CAN.KRLX.SV.W.0245.000000T0000Z-110904T1945Z/
FAYETTE WV-
334 PM EDT SUN SEP 4 2011
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FAYETTE COUNTY IS
CANCELLED...
THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN CANCELLED. HOWEVER...GUSTY WINDS AND
PEA SIZE HAIL ARE STILL POSSIBLE.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3788 8112 3788 8120 3788 8123 3789 8124
3806 8113 3804 8096 3787 8110
TIME...MOT...LOC 1934Z 222DEG 13KT 3798 8107
$$
05What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 10:37 AM EDT, 4 hours 23 minutes earlier.
Area forecast discussion, Sep 4, 10:37 AM EDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 1037 AM EDT SUN SEP 4 2011 .SYNOPSIS... STRONG COLD FRONT MOVES THROUGH TONIGHT INTO EARLY MONDAY. REMNANTS OF LEE RIDE UP ALONG THE FRONT TUESDAY AND TUESDAY NIGHT...WITH HEAVY RAIN POSSIBLE. THIS SYSTEM WILL THEN SLOWLY WEAKEN NEARBY. && .NEAR TERM /THROUGH TONIGHT/... BUSY DAY SETTING UP ACROSS THE AREA. BKN AREAS OF CONVECTION CONT AHEAD OF FRONT...CURRENTLY LOCATED WESTERN OH DOWN THRU EXTREME WESTERN KY. THIS SHOULD EXPAND IN COVERAGE INTO AFTN HRS AS EVERYTHING SHIFTS EAST. SUNSHINE THE RULE ACROSS MUCH OF WV DOWN INTO SW VA WHICH WILL AID IN THE DESTABILIZATION AND EROSION OF CAP BY 18Z. INHERITED POPS AND TIMING LOOKED GOOD AND ONLY NEEDED TWEAKING UPWARD ACROSS THE HIGH TERRAIN INTO LKLY RANGE. MOST OF ACTION SOUNDINGS SIMILAR TO YESTERDAY...WITH A LITTLE MORE FLOW. THIS MEANS WIND CONT TO BE MAIN THREAT. LATER THIS AFTN AND EVENING UPR TROF SHARPENS OVER UPR MIDWEST AS JET DYNAMICS INCREASE AS COLD FRONT SLOWLY SLIDES EAST. HAVE MAIN CONVECTIVE BELT ALONG AND WEST OF OH RVR THRU THIS EVE WITH OTHER FOCUS ACROSS MTNS. WILL HAVE TO WATCH FOR TRAINING ACROSS SE OH AND PERHAPS WESTERN LOWLANDS THIS EVENING AS SLOW MOVING BAROCLINIC ZONE BECOMES PARALLEL TO UPR FLOW. MOISTURE ADVECTION WITH PWATS INCREASING TO ARND 2 INCHES THIS EVENING WILL NOT HELP MATTERS. GIVEN DRY ANTICENDENT CONDITIONS ACROSS THOSE LOCATIONS...MAY BE ABLE TO HANDLE INITIAL PUNCH. HPC HAS SE OH PAINTED IN SLIGHT RISK FOR EXCESSIVE RAINFALL THRU TONIGHT. WILL STUDY 12Z RUNS OF MODELS TO SEE IF A WATCH IS WARRENTED OR NOT. PREVIOUS DISCUSSION... SHIELDS ARE UP AND ARE HOLDING SO FAR...AS CONVECTION REMAINS JUST OFF TO THE WEST IN OHIO. STILL THINK A CELL OR TWO COULD SNEAK INTO WESTERN COUNTIES DUE TO BOUNDARY INTERACTIONS AND HAVE HELD ON TO A LOW POP FOR THE NEXT FEW HOURS. OTHERWISE...HAVE PLENTY OF HIGH BASED CLOUDS IN CWA ON SW FLOW ALOFT. GENERALLY FOLLOWING GFS/ECMWF THINKING FOR THIS PORTION OF FORECAST...AS NAM HAS BROKEN WITH CONTINUITY IN CREATING A DEEPER GREAT LAKES H500 TROUGH LATE TONIGHT/MONDAY. THIS HAS THE RESULT OF KICKING THE FRONT AND LEE REMNANTS TO THE EAST MUCH FASTER. THIS IS AN OUTLIER SCENARIO AT THIS POINT. COLD FRONT SHOULD BE KNOCKING ON WESTERN CWA BORDER BY 00Z MONDAY. AHEAD OF THE FRONT...SW FLOW BRINGS RICHER MOISTURE NORTHWARD WITH PWAT VALUES INCREASING TO AROUND 1.8 INCHES. EXPECTING CELLS TO BEGIN FORMING BY MIDDAY OVER THE MOUNTAINS WITH SOME WEAK H850 CONVERGENCE NOTED. MORE WILL FORM ACROSS THE LOWLANDS AS WELL...WITH CAP ESSENTIALLY REMOVED BY 18Z. HAVE MAINLY HIGH CHANCE POPS IN THESE AREAS FOR TODAY. LIKELY/CAT POPS WEST OF THE OHIO RIVER WITH APPROACH OF FRONT PROVIDING BETTER ORGANIZATION. SPC HAS SLIGHT RISK ACROSS MUCH OF CWA TODAY. THIS SEEMS REASONABLE GIVEN A PERIOD OF STILL STEEP MID LEVEL LAPSE RATES AND MARGINAL SHEAR. TEMPS TRICKY TODAY GIVEN CLOUDS AND SCATTERED CELLS...BUT TENDED TO LEAN TOWARDS WARMER NUMBERS. COLD FRONT WILL ONLY MAKE SLOW EASTWARD PROGRESS TONIGHT AS IT WAITS FOR A KICK FROM THE GREAT LAKES TROUGH. BOUNDARY WILL REST IN THE GENERAL VICINITY OF I-79 BY 12Z. USED THIS TO UP POPS AREAWIDE TO CATEGORICAL LEVELS. LEFT THUNDER CHANCES GOING...BUT POTENTIAL WILL BE DECREASING WITH TIME AS SOUNDINGS SATURATE AND LOWER LEVELS WET-BULB. COULD SEE 24 HOUR RAINFALL TOTALS IN EXCESS OF AN INCH ACROSS SOUTHEAST OHIO...WITH LESS TO THE EAST. HEAVIER RAIN WILL WAIT UNTIL LEE REMNANTS ARRIVE MONDAY. LEANED TOWARD WARM NUMBERS AGAIN FOR OVERNIGHT LOWS. && .SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/... LEE IMPACTS AREA THIS TIME PERIOD. NAM12 DISPENSES WITH LEE BY THE SECOND PERIOD...FOLLOWED BY HIGH PRESSURE AND DRY CONDITIONS. IN LIGHT OF OTHER MODEL SOLUTIONS...THE NAM12 HAS BEEN DISCARDED. HAVE EXCESSIVE RAINFALL IN HWO FOR MON INTO TUE...WILL EXTEND THROUGH TUE NT. NOTWITHSTANDING THE NAM12...THE OTHER MODEL SOLUTIONS HAVE TRENDED E WITH THE TRACK OF THE REMNANTS OF LEE UP ALONG THE COLD FRONT ONCE THE COLD FRONT HAS PASSED...WHICH IS RIGHT AT THE START OF THE PERIOD. CURRENT MODEL SUITE SUGGESTS HEAVIEST PRECIPITATION OVER AND PERHAPS JUST W OF THE MOUNTAINS...WITH LEE EFFECTS IN TERMS OF DOWNSLOPING MINIMIZING LEE EFFECTS IN TERMS OF REMNANTS...FARTHER W...WITH A SECOND...MUCH LOWER QPF MAXIMA EVEN FARTHER W...OVER SE OHIO. THIS IS WITH THE LOW CENTER TRACKING RIGHT OVER THE FORECASTS AREA. WHILE THIS MIGHT TEMPT ONE TO SHAVE HWO EXCESSIVE WATER MENTION OUT OF THE WESTERN COUNTIES...IF THE LOW...WHICH IS PROGGED TO FILL AS IT ARRIVES...HOLDS TOGETHER LONGER AND/OR TRACKS ANY FARTHER W...THERE WOULD BE A SECOND QPF MAXIMA IN THE W...AND THEN CUTTING THE HWO THREAT MENTION WOULD BECOME A MATTER OF SPLITTING HAIRS. OPTED TO HOLD OFF ON FLASH WATCH FOR NOW UNTIL TIMING AND PLACEMENT ARE MORE CERTAIN. IT LOOKS LIKE TUE AND TUE NT WOULD BE WHEN THE HIGHEST THREAT IS. UPPER LEVEL COMPONENT OF THE REMNANTS OF LEE BECOMES LEFT BEHIND BY THE SHORT WAVE TROUGH ASSOCIATED WITH THE COLD FRONT DURING THE TUE-TUE NT PERIOD...IT ACTUALLY DRIFTS W OR SW AND MEANDERS ABOUT THE TN VALLEY WHILE SECOND NORTHERN STREAM TROUGH PASSES BY...LEAVING IT ALONE AS WELL. OF COURSE...MODELS DIVERGE QUITE A BIT WHICH IS NOT UNCOMMON AT ALL WITH A CUT OFF UPPER LEVEL LOW MEANDERING ABOUT WITH RIDGING TO ITS N. HOWEVER...THIS UPPER LEVEL FEATURE MAY BE AROUND FOR SOME TIME. USED MEX TO ADJUST TEMPERATURES...SHRINKING RANGES IN MOST CASES. LOWERED DEW POINTS A BIT EARLY ON THEN ACTUALLY RAISED...ESPECIALLY TUE-TUE WITH MAIN SHOT OF LEE RAIN COMING THROUGH. && .LONG TERM /THURSDAY THROUGH SATURDAY/... INCREASED CLOUD COVER AS THERE WERE INCONSISTENCIES BETWEEN EARLIER HPC SKY AND POP GRIDS. ALSO RAISED DEW POINTS AND SOME HIGH TEMPERATURES PER ISC. TOUCHED...PUBLISHED AND SENT REMAINDER OF EXTENDED GRIDS IN A FIRST ATTEMPT TO ADDRESS NDFD GRID ISSUES OVERNIGHT. PREV DISCN BELOW... FOR WEDNESDAY...USED A BLEND OF THE GFS/ECMWF...WITH SOME ADJUSTMENT FOR THE HURRICANE CENTERS TRACK OF THE TROPICAL SYSTEM. THEN TRENDED TO A GEFS/ECMWF ENSEMBLE MEAN BLEND. THIS BRINGS THE TROPICAL SYSTEM SLOWLY NORTHWARD TOWARD THE REGION...WITH THE SYSTEM EVENTUALLY BECOMING CUT OFF FROM THE FLOW AND REMAINING OVER THE AREA THROUGH THE FORECAST PERIOD. THE FORECAST BECOMES EXTRA TRICKY AS VERY DRY AIR WEST OF THE TROPICAL SYSTEM BECOMES ENTRAINED INTO THE SYSTEM...ROTATING AROUND IT. && .AVIATION /14Z SUNDAY THROUGH THURSDAY/... THICK HIGH CLOUDS PLUS A STIR JUST ABOVE THE SURFACE HAS KEPT FOG MOSTLY IN THE MVFR RANGE. LIGHT FOG/HAZE WILL LINGER THROUGH 14Z OR SO BEFORE FADING. EXPECT CLOUDS TO LOWER THROUGH THE DAY AS STRONG COLD FRONT APPROACHES. MOST NUMEROUS SHRA/TSRA THROUGH 00Z WILL BE WEST OF THE OHIO RIVER. PREVAILING MVFR/TEMPO IFR VSBYS MAY BE SEEN HERE...WITH MORE SCATTERED POPUP STORMS TO THE EAST WITH SPOTTY IFR. STEADIER RAINS THEN PROGRESS EASTWARD TONIGHT. WIDESPREAD MVFR CONDITIONS WITH OCCASIONAL IFR SHOULD BE SEEN OVERNIGHT IN STEADIER RAIN AND A FEW EMBEDDED THUNDERSTORMS. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z MONDAY... FORECAST CONFIDENCE: MEDIUM. ALTERNATE SCENARIOS: TIMING AND PLACEMENT OF CONVECTION THIS AFTERNOON COULD VARY. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 EDT 1HRLY 10 11 12 13 14 15 16 17 18 19 20 21 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY M H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H M M M CKB CONSISTENCY H H H H H H H H H H H H AFTER 12Z MONDAY... IFR CONDITIONS POSSIBLE IN PRECIPITATION SUNDAY NIGHT THROUGH THURSDAY. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...CL/TRM NEAR TERM...CL/30 SHORT TERM...TRM LONG TERM...TRM/RPY AVIATION...CL
Hazardous weather outlook, Sep 4, 4:17 AM EDT, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 417 AM EDT SUN SEP 4 2011 KYZ102-105-VAZ003-004-WVZ005-024-025-033>035-050830- CARTER-LAWRENCE-DICKENSON-BUCHANAN-WAYNE-MINGO-LOGAN-MCDOWELL- WYOMING-RALEIGH- 417 AM EDT SUN SEP 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHWEST VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE REMNANTS OF LEE MAY BRING HEAVY RAIN AND POSSIBLE FLOODING. IT APPEARS THE THREAT WILL BE GREATEST TUESDAY THROUGH TUESDAY NIGHT. FLOOD WATCHES MAY BE NECESSARY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KYZ101-103-OHZ066-067-075-076-083>087-WVZ006>011-013>020-026>032- 036>040-046-047-050830- GREENUP-BOYD-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON-VINTON-MEIGS- GALLIA-LAWRENCE-CABELL-MASON-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM- KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR- POCAHONTAS-RANDOLPH- 417 AM EDT SUN SEP 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE PRIMARY THREAT WILL BE DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE REMNANTS OF LEE MAY BRING HEAVY RAIN AND POSSIBLE FLOODING. IT APPEARS THE THREAT WILL BE GREATEST TUESDAY THROUGH TUESDAY NIGHT. FLOOD WATCHES MAY BE NECESSARY...ESPECIALLY EAST OF THE OHIO RIVER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING. CL / TRM
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 9:23 PM EDT | Special Weather Statement | RLX | Cabell | 37 min |
| Sep 4, 3:24 PM EDT | Special Weather Statement | RLX | Barbour | 36 min |
| Sep 4, 3:47 PM EDT | Flash Flood Watch | RLX | Cabell, Jackson, Mason, Pleasants, Putnam, Tyler and 3 more | 13 hr |
| Sep 4, 4:25 PM EDT | Special Weather Statement | RLX | Tucker | 35 min |
| Sep 4, 5:50 PM EDT | Flash Flood Warning | RLX | Clay, Fayette, Kanawha, McDowell, Nicholas, Raleigh and 1 more | 3 hr |
| Sep 4, 6:05 PM EDT | Flash Flood Warning | RLX | Wayne | 3 hr |
| Sep 4, 6:56 PM EDT | Flash Flood Warning | RLX | Barbour, Harrison, Lewis, Taylor, Upshur | 3 hr |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.